Alert archive / Illinois / Tornado Warnings in 2013

Tornado Warning 83, NWS Paducah, KY

November 17, 2013Gallatin County, Saline County, Illinois

NWS Paducah, KY issued this tornado warning at Nov 17, 2013, 2:06 PM CST for Gallatin County, Saline County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2013, 2:06 PM CST (20:06 UTC)
Expired
Nov 17, 2013, 2:30 PM CST
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Gallatin County, IL, Saline County, IL

The radar

The Evansville,IN radar (KVWX), 74 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 10:43 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WFUS53 KPAH 172006
TORPAH
ILC059-165-172030-
/O.NEW.KPAH.TO.W.0083.131117T2006Z-131117T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CST SUN NOV 17 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  SOUTHEASTERN SALINE COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 230 PM CST

* AT 203 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 8 MILES SOUTH OF HARRISBURG...AND MOVING EAST
  AT 60 MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  SHAWNEETOWN...EQUALITY...JUNCTION AND OLD SHAWNEETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3781 8808 3780 8807 3772 8809 3770 8813
      3766 8816 3761 8814 3760 8815 3760 8854
      3774 8853
TIME...MOT...LOC 2007Z 258DEG 53KT 3764 8844

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
379 
WWUS53 KPAH 172018
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CST SUN NOV 17 2013

ILC165-172028-
/O.CAN.KPAH.TO.W.0083.000000T0000Z-131117T2030Z/
SALINE IL-
218 PM CST SUN NOV 17 2013

...THE TORNADO WARNING FOR SOUTHEASTERN SALINE COUNTY IN SOUTHERN
ILLINOIS IS CANCELLED...

LAT...LON 3779 8807 3772 8809 3771 8812 3766 8816
      3761 8815 3760 8815 3760 8837 3776 8837
      3781 8808
TIME...MOT...LOC 2018Z 258DEG 53KT 3767 8824

$$

ILC059-172030-
/O.CON.KPAH.TO.W.0083.000000T0000Z-131117T2030Z/
GALLATIN IL-
218 PM CST SUN NOV 17 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN GALLATIN COUNTY
IN SOUTHERN ILLINOIS UNTIL 230 PM CST...

AT 217 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A LARGE
AND EXTREMELY DANGEROUS TORNADO WAS LOCATED 6 MILES SOUTHWEST OF
SHAWNEETOWN...AND MOVING EAST AT 60 MPH.

THIS IS A PARTICULARLY DANGEROUS SITUATION.

HAZARD...DAMAGING TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...YOU ARE IN A LIFE THREATENING SITUATION. MOBILE HOMES WILL
         BE DESTROYED. CONSIDERABLE DAMAGE TO HOMES...BUSINESSES AND
         VEHICLES IS LIKELY AND COMPLETE DESTRUCTION POSSIBLE. FLYING
         DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS. EXPECT TREES TO
         BE UPROOTED OR SNAPPED.

LOCATIONS IMPACTED INCLUDE...
SHAWNEETOWN AND OLD SHAWNEETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A LARGE...EXTREMELY DANGEROUS AND POTENTIALLY DEADLY
TORNADO IS DEVELOPING. TO PROTECT YOUR LIFE...TAKE COVER NOW. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3779 8807 3772 8809 3771 8812 3766 8816
      3761 8815 3760 8815 3760 8837 3776 8837
      3781 8808
TIME...MOT...LOC 2018Z 258DEG 53KT 3767 8824

TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Nov 17, 1:32 PM CST, 34 minutes earlier.

Area forecast discussion, Nov 17, 1:32 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CST Sun Nov 17 2013

.SHORT TERM...(This Evening through Tuesday Night)
ISSUED AT 116 PM CST SUN NOV 17 2013

Discrete supercells have developed as expected. The first bout is
generally within 3 squalls now making way across southern IL and
southeast MO. They are ahead of an advancing cold front, now
situated on the northwest doorstep of the FA. They encounter an
atmosphere destabilized thru the lower trop with strong rightward
turning hodographs. The Significant Tornado Parameter chart is
still bullseyed so no short term changes to the forecast are
necessary save for exact timing/movement of the aforementioned
features.

The front is still progged to make passage thru the entire FA by
early this evening. The Tor watch expires at 01Z, and convection
should be over by then, though an hour or two linger in the
farthest southeastern counties is not out of the question. High
gradient winds continue likewise and are being monitored closely
in case the Advisory needs even a temporary upgrade to Warning,
but for now that does not appear to be the case. There is some
concern that the last shift's abbreviated expiration at 5 pm may
not extend the Advisory long enough, as post frontal passage winds
were peaking close to 50 mph in the mixed down environment over
central MO. Will monitor this closely thru press time and may have
to extend it again but will try to avoid that flip if at all
possible.

The weather becomes tranquil post frontal passage and winds should
diminish a few hours afterwards.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 116 PM CST SUN NOV 17 2013

Dry and seasonably cool conditions are expected as a quasi zonal
upper flow pattern prevails for most of the period. Temps will average
several degrees below normal through the period with a reinforcing
shot of cool air coming later in the workweek into the early
weekend as height falls/upper troffiness begins to take hold.

That reinforcing shot aforementioned will accompany our next
chance of rain, which enters and departs the forecast Wednesday
and Saturday, respectively. Models remain in general agreement
that an inverted surface trough will develop over the Plains, and
a low pressure center will likely develop along the trough and
then move eastward toward us. While this system remains several
days away, the models still show the low tracking near or just
south of the Lower Ohio Valley. This would keep a cool and moist
east to northeast flow over our region for much of the time
period.

Once the system moves to our east Saturday...a north wind
flow of colder air is expected as upper height falls occur amidst
h5 troffing over the Ohio valley. Rainfall amounts are not likely
to be heavy with this system.

&&

.AVIATION...
ISSUED AT 116 PM CST SUN NOV 17 2013

Immediate term concern is svr storms affecting terminals for next
2-3 hours. Otherwise strong/gusty south-southwest winds prevail
with MVFR cigs. IFR conditions possible as storms hit. Fropa to
occur shortly thereafter, and by mid evening, winds shifting to nw
behond the front may include another hour or two of high gusts,
then subside thereafter as skies clear. Return to VFR conditions
overnight-tmrw with more tranquil post frontal airmass settling in.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 5 PM CST this afternoon FOR ILZ075>078-
     080>094.

MO...WIND ADVISORY until 5 PM CST this afternoon FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND ADVISORY until 5 PM CST this afternoon FOR INZ081-082-
     085>088.

KY...WIND ADVISORY until 5 PM CST this afternoon FOR KYZ001>022.

&&
Hazardous weather outlook, Nov 17, 2:00 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST SUN NOV 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
200 PM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH NUMBER 563 IS IN EFFECT THROUGH 7 PM FOR THE ENTIRE
QUAD STATE. REFER TO THE WATCH FOR MORE DETAILS.

A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH AN ELEVATED
RISK OF TORNADOES CONTINUES FOR MUCH OF THE QUAD STATE.

DISCRETE SUPERCELL THUNDERSTORMS WILL CONTINUE FORMING AHEAD OF A
COLD FRONT ACROSS PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI...AND WILL CONTINUE MOVING RAPIDLY EASTWARD INTO AND
ACROSS SOUTHWEST INDIANA AND WESTERN KENTUCKY THROUGH EARLY THIS
EVENING.

ANY STORMS THAT FORM OR MOVE IN WILL POSE A RISK OF DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THIS IS A RARE ENVIRONMENT
SUPPORTIVE OF A HIGH END SEVERE WEATHER EVENT. LARGE...LONG LIVED
AND LONG TRACK TORNADOES ARE A DISTINCT POSSIBILITY THIS AFTERNOON
AND EARLY EVENING!

DANGEROUS LIGHTNING AND BRIEF TORRENTIAL RAINFALL CAPABLE OF
PRODUCED STREET OR LOW LAND FLOODING WILL ALSO ACCOMPANY THE
PASSAGE OF STORMS.

IN ADDITION...A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM FOR A
SMALL PART OF SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS WHERE THE
FRONT IS ALREADY MAKING PASSAGE. STRONG WIND GUSTS TO 58 MPH ARE
POSSIBLE THERE. ELSEWHERE AVERAGE WINDS 20 TO 30 MPH WITH GUSTS 40
TO 50 ARE COMMONPLACE...AND A WIND ADVISORY REMAINS IN EFFECT
THROUGH 5 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE APPRECIATED.

In the hours before

Local storm report, Nov 17, 1:54 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FUNNEL CLOUD     KEVIL                   37.08N 88.89W
11/17/2013                   BALLARD            KY   TRAINED SPOTTER

            REPORTED ALONG HIGHWAY 60 NEAR TURNER LANDING ROAD.

&&

SMITTY
Local storm report, Nov 17, 1:57 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
157 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TORNADO          2 W PATTON              38.48N 87.79W
11/17/2013                   WABASH             IL   EMERGENCY MNGR

&&

SMITTY
Local storm report, Nov 17, 2:01 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 PM     TORNADO          MOUNT CARMEL            38.42N 87.77W
11/17/2013                   WABASH             IL   EMERGENCY MNGR

            NUMEROUS REPORTS RELAYED THROUGH THE EM OF TORNADO AND
            FUNNEL CLOUDS. TORNADOES HAVING BRIEF TOUCHDOWNS. SOME
            DAMAGE REPORTED.

&&

SMITTY
Local storm report, Nov 17, 2:02 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
202 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          BONE GAP                38.44N 88.00W
11/17/2013                   EDWARDS            IL   STORM CHASER

            ...CONFIRMED BY EMA...ONE HOUSE DESTROYED AND NUMEROUS
            POWER LINES DOWN.

&&

SMITTY
Local storm report, Nov 17, 2:05 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
205 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TORNADO          ORAN                    37.08N 89.65W
11/17/2013                   SCOTT              MO   TRAINED SPOTTER

            MOBILE HOME DESTROYED. SHERIFF OFFICE WITHOUT
            POWER/COMMUNICATIONS.

&&

SMITTY
Special weather statement, Nov 17, 2:06 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
206 PM CST SUN NOV 17 2013

ILZ087-090-091-094-INZ081-082-085>088-KYZ001>011-013>016-018>020-
MOZ112-114-172115-
GALLATIN-POPE-HARDIN-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-CALDWELL-UNION KY-
WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...SHAWNEETOWN...GOLCONDA...
ELIZABETHTOWN...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...PRINCETON...MORGANFIELD...
DIXON...MADISONVILLE...HENDERSON...OWENSBORO...CALHOUN...
CHARLESTON...NEW MADRID
206 PM CST SUN NOV 17 2013

...SEVERE STORMS LIKELY DURING THE MID AFTERNOON HOURS...

PEOPLE IN THESE AREAS NEED TO BE READY FOR THE POTENTIAL FOR
SEVERE THUNDERSTORMS THIS AFTERNOON. SOME OF THESE STORMS HAVE
PRODUCED TORNADOES.

AT 200 PM CST...A LINE OF SCATTERED THUNDERSTORMS...MANY
SEVERE...EXTENDED FROM NEAR MOUNT CARMEL...TO JUST SOUTH OF
HARRISBURG...TO LA CENTER KENTUCKY...TO NEAR SIKESTON MISSOURI. T

THESE STORMS WERE MOVING EAST AT ABOUT 60 MPH. BY 3PM THE MAIN
LINE IS EXPECTED TO BE FROM NEAR WINSLOW INDIANA....TO DIXON
KENTUCKY....TO CALVERT CITY KENTUCKY...TO CLINTON KENTUCKY.

THESE STORMS ARE MOVING EXTREMELY FAST. THIS REDUCES YOUR TIME TO
REACT. PLEASE HAVE YOUR PLAN OF ACTION READY.

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 11:57 AM CSTTornado WarningPAHPerry33 min
Nov 17, 12:12 PM CSTTornado WarningPAHPerry33 min
Nov 17, 12:22 PM CSTTornado WarningPAHJefferson38 min
Nov 17, 12:27 PM CSTTornado WarningPAHJackson33 min
Nov 17, 12:51 PM CSTTornado WarningPAHWilliamson39 min
Nov 17, 12:58 PM CSTTornado WarningPAHWayne47 min
Nov 17, 1:05 PM CSTTornado WarningPAHHamilton, Jefferson, Wayne25 min
Nov 17, 1:11 PM CSTTornado WarningPAHAlexander34 min
Nov 17, 1:23 PM CSTSevere Thunderstorm WarningPAHHamilton, Saline37 min
Nov 17, 1:30 PM CSTTornado WarningPAHAlexander, Pulaski30 min
Nov 17, 1:32 PM CSTTornado WarningPAHEdwards, Wabash28 min
Nov 17, 1:45 PM CSTTornado WarningPAHGallatin, Saline, White30 min
Nov 17, 1:52 PM CSTTornado WarningPAHMassac, Pulaski23 min
Nov 17, 1:53 PM CSTHigh Wind WarningPAHFranklin, Jackson, Jefferson, Perry107 min
Nov 17, 1:55 PM CSTSevere Thunderstorm WarningPAHGallatin, Saline50 min
Nov 17, 2:09 PM CSTTornado Warning Tornado observedPAHMassac, Pope36 min
Nov 17, 2:23 PM CSTTornado WarningPAHGallatin37 min
Nov 17, 2:38 PM CSTSevere Thunderstorm WarningPAHMassac, Pope37 min

Nearby

Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.